About nine months agoI experienced tingling in my right leg when I extended it straight out. Then in march I developed foot drop for about two week then it went away. In May I experienced muscle pain and weakness along with ankle pain in my right leg. I take lipitor 40 mg. I thought it was from the lipitor (I have experienced muscle pain before, been on lipitor for 8 years) My doctor did a blood test CPK levels were slightly elevated. Then in mid June I developed foot drop again anf numbness on top of my right foot, great toe and the next two toes as well as the top of my foot. After a walk of 3 miles at the end of the walk my muscles were sore (lower outside muscles) and my ankle and toe joint. This pain was peripheral neuropathy. This pain reoccured each time I walked more then 2 miles. Then the peripheral neuropathy got worse, it was dificult to sleep at night without pain pills. I have stayed of my feet as much as possible and the peripheral neuropathy is not as bad (no more pain pills). There is still pain in my toe joint and ankle. the great toe is still numb. When I feel under my knee joint I can feel the nerve and when I flick it my lower leg tingles, this does not happen on my left leg. I now feel fasiculations mostly in my legs. I have had a doppler ultrasound my blood flow to the leg is normal. Have seen a neurologist and I am scheduled for a nerve conduction test Sept. 17. I am concerned about ALS or some other nerological condition, does this sound like ALS.
Thanks for the email. This does not sound like ALS to me given the current story. ALS affects primarily the anterior horn cells and these are motor. The general teaching is that sensory nerves are not involved. Most peripheral neuropathies affect patients in a symmetric fashion and the symptoms persist and you do not describe that. Certainly this sounds like a more focal problem and nerve compression at some point is a definite consideration. A good exam and EMG sound reasonable. The peroneal nerve crosses on the lateral side just below the knee joint and can be affected by leg crossing and cause foot drop and numbness. An L5 radiculaopathy- pinched nerve in the back could cause a similar problem. You can also have nerves affected by such things as vasculaitis where the blood supply to the nerve is affected and injures the nerve but these types of processes are rare. problems related to lipitor usually affect the muscles more than nerves. I think you are headed in the correct direction with the EMG. Try to avoid leg crossing and anything that aggrevates the events. Best of luck. GS
I am not a doctor. I did read an article on the dangers of statin drugs in a newsletter called Family Health that I got at a health food store. Statin drugs often cause muscle pain, weakness, and lack of sensation. According to this article, it is due to a lack of Co-Q10 and low cholesterol. The article is too long to put it all here, but here is part of it.
"The most common side effect is muscle pain and weakness, a condition called rhabdomyolysis, most likely due to the depletion of Co-Q10, a nutrient that supports muscle function. Dr. Beatrice Golomb of San Diego, California is currently conducting a series of studes on statin side effects. The industry insists that only 2-3 percent of patients get muscle aches and cramps but in one study, Golomb found that 98 percent of patients taking Lipitor and one-third of the patients taking Mevachor (a lower-dose statin) suffered from muscle problems. A message board devoted to Lipitor at forum.ditonline dot com contains more than 800 posts, many detailing severe side effects. The Lipitor board at rxlist dot com contains more than 2,600 posts.
The test for muscle wasting or rhabdomyolysis is elevated levels of a chemical called creatine kinase (CK). But many people experience pain and fatigue even though they have normal CK levels. Tahoe City resident Doug Peterson developed slurred speech, balance problems and severe fatigue after three years on Lipitor - for two and a half years, he had no side effects at all. It began with restless sleep patterns - twitching and flailing his arms. Loss of balance followed and the beginning of what Doug calls the "statin shuffle" - a slow, wobbly walk across the room. Fine motor skills suffered next. It took him five minutes to write four words, much of which was illegible. Cognitive function also declined. It was hard to convice his doctors that Lipitor could be the culprit, but when he finally stopped taking it, his coordination and memory improved.
Polyneuropathy, also known as peripheral neuropathy, is characterized by weakness, tingling and pain in the hands and feet as well as difficulty walkling. Researchers who studied 500,000 residents of Denmark, about 9 percent of that country's population found that people who took statins were more likely to develop polyneruopathy. Taking statins for one year raised the risk of nerve damage by about 15 percent - about one case for every 2,200 patients. For those who took statins for two or more years, the additional risk rose to 26 percent. According to the research of Dr. Golomb, nerve problems are a common side effect from statin use; patients who use statins for two or more years are at a four to 14-fold increased risk of developing idiopathic polyneuropathy compared to controls. She reports that in many cases, patients told her they had complained to their doctors about neurological problems, only to be assured that their symptoms could not be related to cholesterol-lowering medications.
The damage is often irreversible. People who take large doses for a long time may be left with permanent verve damage, even after they stop taking the drug.
The question is, does widespread statin-induced neuropathy make our elderly drivers (and even not so elderly drivers) more accident prone? In July of 2003, an 86-year-old driver with an excellent driving record plowed into a farmers' market in Santa Monica, California, killing 10 people. Several days later, a most interesting letter from a Lake Oswego, Oregon woman appeared in the Washington Post:
"My husband, at age 68, backed into the garage and stepped on the gas, wrecking a lot of stuff. He said his foot slipped off the brake. He had health problems and is on medication, including a cholesterol drug, which is now known to cause problems with feeling in one's legs."
"It is easy to say that one's foot slipped, but the problem could be lack of sensation.
Personally, I think you were right to think it was Lipitor. I could be wrong though. I'm no doctor.
I HAVE POLYNEUROPATHY WITH PAIN BUT IT STOPS AT MY ANKLE, MY FOOT TURNS OUT AND I HAVE TROUBLE WALKING I AM ON VYTORIN 10/40 I WONDER IF THIS IS MAKING MY WEAKNESS IN MY LEG WORSE I HAVE LOTS OF SPASMS IN MY FEET AND LEG ALSO HAVE ARACHNOIDITIS AND HAD A 11CM CYST REMOVED FROM MY SPINAL COLUMN WITH SPINAL FLUID IN THE CYST AND REPAIR OF MY ARACHNOIDF )( SPINAL CORD) THANKS LINDA B
have a issue to discuss and any helpful advice would be great. I have noticed gradual muscle loss over quite a few yrs of both my lower legs. I am 31 .To touch my legs myself is ok. But, if I knock my leg into something it hurts like hell. Or even to get a massage I have to tell the person to be careful with my lower legs b/c it can be very painful to the touch The lateral sides of the legs are not so painful b/c there is more muscle there. More medial pain. I have also noticed ankle and foot swelling, mostly of the right leg. And the main concern is that I am not able to stand on my toes anymore. I have seen a foot specialist and have found that I have Plantar Fascitis. Common problem. I am an x-ray tech...so im on my feet all day long. This does not answer why I cant get on my toes. I can still walk/run so my daily activities are not affected. I have a 10 yr dancing background previously in my younger yrs. I was in a major .car accident at 17. I was thrown from the car. I have had back pain ever since. Nothing to worry about though...not that bad. I have a feeling that the back pain is somehow involved with the neurology of my legs. My ultrasound of the lower legs was normal. Not good enough. My MD has suggested I get a blood test for muscle enzyme. Will this help in my quest for information? Im still waiting to get into the neurologist, cant get in to see him for another month.Go figure. Please help...thank you....shan
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.